Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 7, 2018, 1:09 PM EDT for Harrison County, Lewis County, West Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 1:09 PM EDT (17:09 UTC)
- Expired
- Aug 7, 2018, 2:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, WV
Counties Harrison County, WV, Lewis County, WV
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
252
WWUS81 KRLX 071709
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
109 PM EDT TUE AUG 7 2018
WVZ030>032-039-040-071800-
Barbour-Harrison-Taylor-Upshur-Lewis-
109 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR...NORTHEASTERN
LEWIS...NORTHERN UPSHUR...WESTERN BARBOUR AND HARRISON COUNTIES...
At 109 PM EDT, a strong thunderstorm was located over Nutter Fort, or
over Clarksburg, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Clarksburg, Buckhannon, Weston, Philippi, Audra State Park,
Bridgeport, Shinnston, Stonewood, Nutter Fort, Anmoore, Jackson Mill,
Stonewall Jackson, West Milford, Lost Creek, Jane Lew, Flemington,
Valley Falls, Wolf Summit, Meadland and McGee.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 91 and 129.
Route 50 in West Virginia between mile markers 71 and 82.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3939 8009 3939 8007 3897 8004 3896 8059
3933 8046 3940 8022 3939 8019 3940 8012
3941 8011
TIME...MOT...LOC 1709Z 273DEG 18KT 3925 8034
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:22 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 7, 12:22 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1222 PM EDT Tue Aug 7 2018 .SYNOPSIS... More widespread showers and storms ahead of a cold front, which will bring rounds of heavy rainfall through at least mid week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1210 PM Tuesday... Overall, no significant changes to the previous near term forecast. Outflow boundary from earlier convection has moved south across the CWA this morning, and is along mountain zones. Convection is starting to break out already this afternoon, particularly along this boundary. Near term models continuing to indicate more organized convection breaking out this afternoon across southwest Ohio, and moving into our area by late this afternoon/early evening. Overall, severe threat is low with weak shear, but with plenty of instability, cannot rule out a storm becoming tall enough for a wind threat. Bulk of convection should generally decrease in coverage late tonight, but Wednesday looks to be another day with scattered showers and thunderstorms, as additional waves move through the region. Strengthening flow aloft on Wednesday could result in a severe threat, more so than today. Storms both days will contain brief heavy downpours, and could create localized flash flooding issues. With flash flood guidance averaging around 2 inches or greater in a 3 hour period, and with expected flow on Wednesday, do not anticipate a watch at this point. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 335 AM Tuesday... Troughing dominates the upper levels during the short term with a generally unstable atmosphere. On Wednesday, PoPs ramp up with afternoon heating ahead of a cold front. The front is supported by a mid- level vort max/short wave advecting through the mean trough aloft spurring cyclogenesis at the surface in the Ohio Valley. This wave provides the primary focal point for heavy rain and isolated severe wind gusts during the period. 0-6km bulk shear 25-35 kts coinciding with moderate instability along/ahead of the front supports the threat for a line or lines of storms containing isolated damaging wind gusts. PWAT increases to 1.7-1.9" as moisture converges along/ahead of the front, so storms will have moderate to heavy rain that could lead to flash flooding. Although better dynamics/movement upstairs does help move storms through quickly, soil moisture will be high given today/tonight's rains, so it won't take much to cause water-related headaches. Thus, WPC has opted to include portions of the area in a slight risk for excessive rainfall for Day 2, as collaborated upon. Dry air at 500mb and above works in Wednesday evening behind the upper-level trough axis, decreasing convective/heavy rain threat through the night. Low-level moisture does remain, though, so with NW upslope flow and additional ripples of energy moving through the mean trough, showers and storms are again possible Thursday from the West Virginia mountains across to the Tug Fork Valley. Weak high pressure tries to build up the Ohio Valley Thursday night, clearing out this region, though dew points will remain high - yielding another sticky morning. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 400 AM Tuesday... Troughing returns, persists this weekend with unsettled weather across the region. A digging trough over the Great Lakes at the end of the week remains evident in all major long-range guidance this morning. Beyond then, however, the upper- level pattern grows uncertain with the increasing probability that this low will become closed and nearly-stationary over the Great Lakes/Ohio Valley through the weekend. With this pattern, expect showery conditions with afternoon/evening thunderstorms. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... As of 140 AM Tuesday... Showers and thunderstorms are expected today, went with vicinity wording now with minimal confidence in timing and placement of cells. IFR will be possible in stronger storms due to heavy rain. With a fair amount of clouds and flow around tonight, only included some MVFR fog at most sheltered valleys tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and storms today will vary and amendments are likely. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H H M H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M M H H H H H H H H H EKN CONSISTENCY M M M M H H M M H M H H PKB CONSISTENCY H H M M M H H H H H H H CKB CONSISTENCY H H M M M M M H H H H H AFTER 18Z WEDNESDAY... IFR possible in showers and storms Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/SL NEAR TERM...SL SHORT TERM...MC LONG TERM...MC AVIATION...MZ
Hazardous weather outlook, Aug 7, 4:32 AM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 432 AM EDT Tue Aug 7 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-519-521-522-525-526-080845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Northwest Webster- Southeast Webster-Northwest Randolph-Southeast Randolph- 432 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms today into tonight will contain heavy rainfall and could lead to isolated flash flooding. The stronger storms this afternoon and evening may also produce strong wind gusts capable of bringing down trees and power lines. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday will contain heavy rainfall and could lead to isolated flash flooding. The stronger storms may also produce strong wind gusts capable of bringing down trees and power lines. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>518-520-523-524-080845- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Southeast Nicholas-Northwest Pocahontas- Southeast Pocahontas- 432 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms today into tonight will contain heavy rainfall and could lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday will contain heavy rainfall and could lead to isolated flash flooding. The stronger storms may also produce strong wind gusts capable of bringing down trees and power lines. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 7, 1:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
109 PM EDT TUE AUG 7 2018
WVZ030>032-039-040-071800-
Barbour-Harrison-Taylor-Upshur-Lewis-
109 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR...NORTHEASTERN
LEWIS...NORTHERN UPSHUR...WESTERN BARBOUR AND HARRISON COUNTIES...
At 109 PM EDT, a strong thunderstorm was located over Nutter Fort, or
over Clarksburg, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Clarksburg, Buckhannon, Weston, Philippi, Audra State Park,
Bridgeport, Shinnston, Stonewood, Nutter Fort, Anmoore, Jackson Mill,
Stonewall Jackson, West Milford, Lost Creek, Jane Lew, Flemington,
Valley Falls, Wolf Summit, Meadland and McGee.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 91 and 129.
Route 50 in West Virginia between mile markers 71 and 82.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3939 8009 3939 8007 3897 8004 3896 8059
3933 8046 3940 8022 3939 8019 3940 8012
3941 8011
TIME...MOT...LOC 1709Z 273DEG 18KT 3925 8034
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:05 PM EDT | Special Weather Statement | RLX | Kanawha | 25 min |
| Aug 7, 4:33 PM EDT | Flash Flood Warning | RLX | Braxton | 3 hr |
| Aug 7, 4:36 PM EDT | Special Weather Statement | RLX | Clay | 24 min |
| Aug 7, 4:48 PM EDT | Special Weather Statement | RLX | Jackson | 27 min |
| Aug 7, 6:08 PM EDT | Special Weather Statement | RLX | Lawrence | 52 min |
Nearby
Special Weather Statements in West Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.